Wednesday, August 27, 2014

Got Tylenol? One Of The Most Dangerous Drugs Is Probably In Your Medicine Cabinet Right Now

This deadly drug, a leading cause of liver failure, is not in our medicine cabinet because I have been arguing to pull Tylenol from the market for years and I make sure we do not have products with that poison in our house.

This comes from Urban Times.

One Of The Most Dangerous Drugs Is Probably In Your Medicine Cabinet Right Now

And you don't even need a prescription to get it.

27th August 2014
Abby Norman
  • Got a headache? Pop a Tylenol.
  • Pulled a muscle? How about a Tylenol?
  • Menstrual cramps, aches and pains, fever, sniffles? There’s a Tylenol for that.

As it is marketed in the United States.

But before you shake the bottle, there are few things you should know…

Other common brands/packaging

Acetaminophen, also known as paracetamol, mapap and any number of combination drugs like Alka Seltzer Cold and Sinus, Nyquil Cold and Flu, Percocet and Excedrin, is a pain reliever and fever reducer. Unlike some pain relieving drugs that get a bad rap for addiction, Tylenol and other acetaminophen-containing drugs are non-opioid. This has made it widely over-the-counter and formulated for infants, children and adults. Tylenol has long been so widely accepted that some people even take it preventatively as part of a medication regimen.

The mechanism of acetaminophen is actually pretty interesting. Essentially, it blocks the enzyme responsible for sending out prostaglandins, the lipid compounds that cause pain when your cells become injured. So, you take a Tylenol, it blocks the enzyme that creates those painful lipids, and boom; relief.

But there’s a catch: it’s incredibly easy to take too much acetaminophen.

There are several reasons for this. One, it’s so widely regarded as “safe” that people often assume they can take higher than the recommended dose without ill-effects and two, it’s found in many more drugs than just Tylenol, making it easy to overdose unintentionally.

The biggest threat of such an overdose is liver damage. For many years, the FDA has known that long term use, even at low doses, has been linked to liver damage, but the extent of the damage was not well understood. Now, the FDA has urged doctors to limit their prescriptions of the drug to help prevent these complications.

The liver is so at-risk because it’s the Brita-filter of our body: anything that you put into your body passes through the liver where “toxins and crap” get filtered out. This is true of everything from compounds in medication to alcohol. The problem with acetaminophen is that when it gets broken down by the liver, one of the compounds it leaves behind, NAPQI, builds up and damages liver cells. The more acetaminophen your liver processes, the more NAPQI gets left behind.

It’s like continuously pouring a tiny bit of muddy water through a coffee filter; it doesn’t take long before the paper is coated with sludge.

The FDA is right to be concerned. Often the early stages of liver damage are hard to diagnose because the symptoms can be very vague; loss of appetite, nausea and maybe a little jaundice eventually. Once a liver is truly damaged, the only option is a liver transplant.

In addition to complicates [coined here first] from toxicity, there is new research that claims that acetaminophen may actually help influenza spread faster. If you’re down and out with the flu and you take acetaminophen to reduce your fever, there are two mechanisms that the study claims help to hasten the spread of the flu: first, the sooner you are fever-free, the sooner you end up back in public interacting with friends, family and co-workers, therefore spreading the illness unwittingly because, since you feel better, you forget you’re still contagious. And secondly, there is research that indicates that acetaminophen use increases the amount of the virus that you shed, meaning you send more infectious particles out into the world when you cough or sneeze. The research isn’t precise, and was done predominantly with mathematical inferences, but it does bring up another important investigation into the overuse of acetaminophen in western medicine.

The big take away?

Overusing Tylenol, either by taking more than the recommended dose or mixing multiple drugs that contain acetaminophen does not carry benefits that outweigh the risk of liver damage. So, you’re better off having a slight headache than popping another Tylenol before that eight hour window is up and putting your liver at risk.
Post a Comment